Flood, Tazewell
- When
- November 19, 10:30 AM EST to November 20, 2:45 AM EST
- Where
- Tazewell forecast zone
- Property damage
- $6.1 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Heavy rains on the 18th and 19th caused moderate flooding along the Clinch River. The river at Richlands crested over four and a half feet above flood stage at 7 pm on the 19th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy rains on the 18th and 19th caused moderate flooding along the Clinch River. The river at Richlands crested over four and a half feet above flood stage at 7 pm on the 19th. 26 houses were destroyed, 14 had major damage, and 5 minor damage. 5 businesses had major damage, and one business was underwater. At least 17 cars were flooded. Flood waters were high enough to block off Second St (had not happened since 1977.) The headwaters of the Clinch River also caused significant flooding in the town of Tazewell. A car lot had to be evacuated, and there was some damage. Shoulders of some of the roads were washed out. The Clinch river also flooded and closed Rt 637. Small stream flooding also caused damage to several homes throughout the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 19, 7:30 AM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 730 AM EST WED NOV 19 2003 .DISCUSSION... ZONES WL BE UPDATED SOON TO INCLUDE NEW TORNADO WATCH FOR NC COUNTIES. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH FOR TODAY FOR ZONES NCZ001>006...NCZ018>020. VA...FLOOD WATCH FOR TODAY FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047... VAZ058>059. WV...FLOOD WATCH FOR TOODAY NIGHT FOR ZONES VZ042>045. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 619 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191118- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 619 AM EST WED NOV 19 2003 .DAY ONE... A STRONG COLD FRONT WILL BE PASSING THROUGH THE REGION BY LATE AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS ON THE SEVERE WEATHER THREAT. A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. PLEASE SEE THE LATEST FLOOD WATCH STATEMENT...FFARNK...OR WARNINGS FOR DETAILS ON THE FLOOD THREAT. THE LATEST PRODUCTS CAN BE VIEWED ON THE WEB AT WWW.ERH.NOAA.GOV/ER/RNK .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0908 AM 8NE CLAYTON WV FLOODING
11/19/03 SUMMERS GRIFFITH CREEK OUT OF
BANKS AND FLOODING
ROADWAY.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 AM 3N FANCY GAP VA FLOODING
11/19/03 CARROLL SNAKE CREEK OUT OF
BANKS.
0915 AM CAMP CREEK WV FLOODING
11/19/03 MERCER CAMP CREEK 4 FEET OUT OF
BANKS 20N OF CAMP CREEK.
0920 AM WV FLOODING
11/19/03 MERCER BRUSH FORK, STREAMS OUT
OF BANKS.
0920 AM HILLSVILLE VA FLOODING
11/19/03 CARROLL CRANBERRY RD COVERED BY 2
FEET OF WATER.
0923 AM WV FLOODING
11/19/03 MERCER FLOODING BETWEEN
BLUEFIELD AND PRINCETON.
0940 AM PEMBROKE VA FLOODING
11/19/03 GILES DOE CREEK OUT OF BANKS,
FLOODING BUSINESS
ESTABLISHMENT.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 924 AM EST WED NOV 19 2003 NCZ004>006-VAZ017>020-022>024-032>035-043>047-058-059-191423- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- 924 AM EST WED NOV 19 2003 STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 930 AM EST WED NOV 19 2003 NCZ004>006-VAZ017>020-022>024-032>035-043>047-058-059-191700- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- 940 AM EST WED NOV 19 2003 ...HEAVY RAIN WITH STRONG GUSTY WINDS THIS MORNING... ...TORNADO WATCH IN EFFECT OVER THE PIEDMONT THIS MORNING... AT 930 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF VERY HEAVY RAIN...WITH ISOLATED THUNDERSTORMS...MOVING OFF THE BLUE RIDGE AND ONTO THE PIEDMONT OF VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. RAINFALL RATES OF UP TO TWO INCHES AN HOUR THIS MORNING MAY CAUSE FLOODING OF LOW LYING AREAS...POSSIBLY RESULTING IN FLASH FLOODING. IN ADDITION...GUSTY WINDS OF 15 TO 25 MPH FROM THE SOUTHEAST WILL SHIFT TO THE WEST AND GUST TO AS HIGH AS 50 MPH AS THE LINE OF HEAVIEST RAIN PASSES THROUGH THE AREA. WITH RAIN SOAKED GROUND... THESE WINDS COULD BE HIGH ENOUGH TO BRING DOWN TREES IN ISOLATED LOCATIONS...RESULTING IN POWER OUTAGES. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH SOME OF THE STRONGEST THUNDERSTORMS. THE LINE OF HEAVIEST RAIN AND STRONGEST WINDS ARE EXPECTED TO MOVE EAST AT AROUND 30 MPH...REACHING THE COMMUNITIES OF DANVILLE AND BUENA VISTA BY 1030 AM EST...AND REACHING SOUTH BOSTON AND LYNCHBURG BETWEEN 1100 AM AND NOON EST. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS FOR FLASH FLOODING AND SEVERE WEATHER. PLEASE SEND YOUR REPORTS OF FLOODING...INCLUDING CREEKS AND STREAMS OUT OF THEIR BANKS...FLOODED ROADS OR MUDSLIDES...OR WIND DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.2 1 5...4 3 2 4. WERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1054 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0959 AM COUNTY WIDE VA FLOODING
11/19/03 ALLEGHANY CREEKS AND STREAMS OUT OF
BANKS.
0959 AM BOILING SPRINGS VA FLOODING
11/19/03 ALLEGHANY CREEKS FLOODING.
0959 AM CALLAGHAN VA FLOODING
11/19/03 ALLEGHANY CREEKS FLOODING.
1012 AM COUNTY WIDE WV FLOODING
11/19/03 GREENBRIER CREEKS AND STREAMS OUT OF
BANKS.
1015 AM COUNTY WIDE WV FLOODING
11/19/03 GREENBRIER WATER RUNNING ACROSS
ROADS, SEVERAL FLOODED
BASEMENTS.
1020 AM VALLE CRUCIS NC FLOODING
11/19/03 WATAUGA WATAUGA RIVER FLOODING
AND COVERING WATAUGA
RIVER ROAD.
1030 AM COUNTY WIDE VA FLOODING
11/19/03 BLAND CREEKS OUT OF BANKS
COUNTYWIDE, WORST AREA
UPPER WOLF CREEK AND
ROUTE 614 13 ROADS
COVERED BY WATER, 7 ROADS
IMPASSABLE, SOME ROADS
HAD PAVEMENT DAMAGE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 AM GRIFFITH CREEK WV FLOODING
11/19/03 SUMMERS CAR TRAPPED BY FLOODING,
RESCUE ENROUTE. REPORTED
BY THE FIRE DEPARTMENT.The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329228.